Alert archive / Michigan / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 9, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at May 16, 2019, 9:53 PM EDT for Calhoun County, Michigan. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 16, 2019, 9:53 PM EDT (01:53 UTC)
- Expired
- May 16, 2019, 10:09 PM EDT
- In force
- 16 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Calhoun County, MI
The radar
The Grand Rapids radar (KGRR), 92 km from the middle of the area, began a volume at 01:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 1.9 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 16 J/kg
- Mixed-layer CIN
- -72 J/kg
- Mixed-layer LCL
- 1443 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 141 m²/s²
- 0-3 km storm-relative helicity
- 381 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
276 WUUS53 KGRR 170153 SVRGRR MIC025-170230- /O.NEW.KGRR.SV.W.0009.190517T0153Z-190517T0230Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Grand Rapids MI 953 PM EDT Thu May 16 2019 The National Weather Service in Grand Rapids has issued a * Severe Thunderstorm Warning for... Southern Calhoun County in south central Michigan... * Until 1030 PM EDT. * At 953 PM EDT, a severe thunderstorm was located 6 miles northwest of Burlington, or 11 miles southwest of Marshall, moving east at 45 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Albion... Marshall... Homer... Burlington... Marengo... Tekonsha... PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4212 8520 4222 8522 4229 8472 4207 8471 TIME...MOT...LOC 0153Z 266DEG 38KT 4218 8516 HAIL...1.00IN WIND...<50MPH $$ BORCHARDT
1 follow-up statement
844
WWUS53 KGRR 170209
SVSGRR
Severe Weather Statement
National Weather Service Grand Rapids MI
1009 PM EDT Thu May 16 2019
MIC025-170218-
/O.CAN.KGRR.SV.W.0009.000000T0000Z-190517T0230Z/
Calhoun MI-
1009 PM EDT Thu May 16 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN CALHOUN COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Grand Rapids.
LAT...LON 4212 8520 4222 8522 4229 8472 4207 8471
TIME...MOT...LOC 0206Z 266DEG 38KT 4219 8493
$$
BORCHARDTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 7:43 PM EDT, 2 hours 10 minutes earlier.
Area forecast discussion, May 16, 7:43 PM EDT, 2 hours 10 minutes before
Area Forecast Discussion National Weather Service Grand Rapids MI 743 PM EDT Thu May 16 2019 LATEST UPDATE... Aviation .SYNOPSIS... Issued at 326 PM EDT Thu May 16 2019 - Several opportunities for showers and storms through next week. - Strong/severe storms possible Sunday and to a lesser extent this evening. - High temperatures inching closer to normal. && .DISCUSSION...(This evening through next Thursday) Issued at 326 PM EDT Thu May 16 2019 Satellite and regional radar show a MCS moving southeast across NW Indiana. What was a more broad convective complex this morning has morphed into a bow echo this afternoon and it moving away from Michigan. The cwa has been under the cloud shield for much of the day and this has limited instability over the SW Michigan. It's possible as the clouds thin late this afternoon, instability may increase. A few storms have developed over far southeast Wisconsin. Latest HRRR shows some convection firing near GRR around 01z and other short range models have shown this too; we'll keep high POPS in the grids this evening for our southern cwa. Today's convection was firing along a cold front dropping south and this frontal boundary will be a player in our weather through Friday. The boundary will drop south into northern IN tonight, but begin to move north tomorrow. Showers and storms are possible along the northward moving frontal boundary from mid afternoon on. The GFS shows a weak wave moving east across the lake toward 00z and that may enhance any storms that develop. There is some instability and shear so a few strong storms are possible. We'll be south of the warm front Saturday and so most of the showers/storms will be north of the cwa. Sunday may be a different story. A deepening low will move northeast across Wisconsin and push a cold front east toward lower Lake Michigan. Should be quite a bit of lift with the front along with instability and shear. LLJ increases to 50+ knots too so severe storms looks possible from noon on. After the Sunday system moves east, the next low that will affect us will arrive mid week and give us a chance at showers/storms. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 743 PM EDT Thu May 16 2019 Showers and thunderstorms will remain scattered this evening with the highest chances across far southern Lower Michigan. Some brief IFR is possible with heavier storms. Areas of IFR are also possible across southern Lower Michigan after midnight as low stratus with ceilings blo 1000 feet. && .MARINE... Issued at 326 PM EDT Thu May 16 2019 Northwest winds 10 to 20 knots will become northeast overnight. Waves through Friday are expected aob 3 feet. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...None. LM...None. && SYNOPSIS...04 DISCUSSION...04 AVIATION...Ostuno MARINE...04
Hazardous weather outlook, May 16, 3:31 AM EDT, 18 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 331 AM EDT Thu May 16 2019 MIZ037>040-043>046-050>052-056>059-064>067-071>074-170745- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 331 AM EDT Thu May 16 2019 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Showers and thunderstorms are possible areawide this afternoon and evening. A few storms may become severe mainly south of a line from Holland to Kalamazoo with large hail to golf ball (1.75") size as the main risk. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Additional thunderstorms are possible Friday night through Sunday, with the highest chances Saturday night and Sunday. .SPOTTER INFORMATION STATEMENT... There is a small chance spotter activation might be needed south of a line from Holland to Kalamazoo Thursday afternoon and evening. LMZ844>849-170745- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 331 AM EDT Thu May 16 2019 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Fog, potentially dense especially toward open waters, is possible from late this morning through early afternoon. A few thunderstorms are possible this afternoon and evening with cloud to ground lightning and hail possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Additional thunderstorms are possible Friday night through Sunday, with the highest chances Saturday night and Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. BORCHARDT
In the hours before
Special weather statement, May 16, 8:42 PM EDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
842 PM EDT Thu May 16 2019
MIZ064>067-071>074-170200-
Kalamazoo-Ingham-Calhoun-Eaton-Allegan-Barry-Van Buren-Jackson-
842 PM EDT Thu May 16 2019
...SHOWERS AND THUNDERSTORMS WITH A SMALL HAIL THREAT DEVELOPING
PRIMARILY ALONG AND SOUTH OF I-96...
Showers and a few thunderstorms will continue developing along and
south of I-96 this evening. While no severe weather is expected, a
few thunderstorms may produce hail to the size of dimes, frequent
cloud to ground lightning, and brief downpours.
LAT...LON 4207 8622 4224 8622 4225 8635 4246 8625
4277 8621 4278 8416 4207 8414
TIME...MOT...LOC 0037Z 240DEG 49KT 4267 8575
BORCHARDTThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 8:42 PM EDT | Special Weather Statement | GRR | Allegan, Barry, Calhoun, Eaton, Ingham, Jackson and 2 more | 78 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.